Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why is an IV giving set primed before connecting it to the patient?

  1. ATo remove air from the line
  2. BTo check the speed of the pump
  3. CTo test whether the patient is allergic to the fluid
  4. DTo warm the fluid to body temperature
2.Nursing fundamentalsHard

An older woman has been lying on the floor at home all night after a fall. Which complications should the nurse look for in particular?

  1. APressure damage, hypothermia and muscle breakdown
  2. BHigh blood sugar and a raised temperature from lying still
  3. CSunburn and dehydration from sweating
  4. DHair loss and nail damage
3.Clinical nursingMedium

A patient has a fentanyl patch for chronic pain. Which advice is correct?

  1. AKeep using the old patch with the new one
  2. BAvoid heat sources such as hot water bottles over the patch
  3. CCut the patch in half if the pain improves, to lower the dose
  4. DApply the patch to broken skin for faster effect
4.Clinical nursingHard

A nurse teaches a patient with hypertension about their medicines. Which statement shows a need for further teaching?

  1. A"I'll have my blood pressure checked regularly."
  2. B"I'll keep taking my tablets even if I feel well."
  3. C"I'll stop my tablets once my readings are normal."
  4. D"I'll get up slowly from sitting."
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 16 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 16 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 30 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 30 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 98% on room air, blood pressure 100/60 mmHg, pulse 88/min, alert, temperature 37.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 98%airSBP 100HR 88AT 37.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water55 mL/hevery 8 h57 kg · 35 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 57 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 55 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.

57 kg35 mL/kg/day84%55 mL/h · 24 hevery 8 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%2400 mLamino acids 5%2400 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 10% dextrose and 5% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2400 mLdextrose 10%amino acids 5%lipid 250 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blockthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)second-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2third-degree (complete) AV block
  3. 3second-degree AV block type I (Wenckebach)
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A child with fever and headache develops a purple rash that does not fade when pressed with a glass. What should the nurse do?

  1. ATreat it as an emergency and escalate at once
  2. BAdvise the family to see their doctor next week
  3. CGive acetaminophen (paracetamol) and reassess in four hours
  4. DApply a soothing cream to the rash
14.Prioritization & delegationHard

Which patient should the nurse escalate to the rapid response team first?

  1. AA patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg
  2. BA patient after knee surgery with pain of 6/10 and normal vital signs
  3. CA patient with known hypertension whose blood pressure is 152/94 mmHg and who feels well
  4. DA patient with cellulitis whose temperature is 38.1 °C, with otherwise normal vital signs
15.Infection control & patient safetyMedium

Which type of white blood cell is most often raised in viral infections?

  1. AEosinophils
  2. BNeutrophils
  3. CBasophils
  4. DLymphocytes
16.Infection control & patient safetyHard

A patient with pneumonia has low blood pressure and a raised serum lactate. What does the raised lactate suggest?

  1. AMild dehydration from poor intake, with no further concern
  2. BPoor tissue perfusion, a sign of sepsis-related shock
  3. CRecovery from the infection is beginning
  4. DA normal response to having a fever
17.Lab values & electrolytesMedium

A patient had a right mastectomy with removal of axillary lymph nodes. Where is the best place to draw blood?

  1. AThe right arm
  2. BThe left arm
  3. CThe right hand
  4. DEither arm equally
18.Lab values & electrolytesHard

A patient with blood pressure that is hard to control has a potassium of 2.9 mEq/L, a sodium of 144 mEq/L and a raised serum bicarbonate, without taking a diuretic. Which condition is most likely?

  1. APrimary hyperaldosteronism
  2. BCentral diabetes insipidus
  3. CPrimary adrenal insufficiency
  4. DSyndrome of inappropriate ADH

3Solutions

1.Nursing fundamentals

Answer: A · To remove air from the line

Why this is the answer

Priming fills the line with fluid and removes air, which could otherwise enter the vein and cause an air embolism.

Answer

A · To remove air from the line
2.Nursing fundamentals

Answer: A · Pressure damage, hypothermia and muscle breakdown

Why this is the answer

A long lie causes pressure injury, hypothermia, dehydration and rhabdomyolysis, which can damage the kidneys. The patient is assessed carefully for these as well as for fractures.

Answer

A · Pressure damage, hypothermia and muscle breakdown
3.Clinical nursing

Answer: B · Avoid heat sources such as hot water bottles over the patch

Why this is the answer

Heat increases absorption of fentanyl through the skin and can cause overdose. Old patches are removed and folded before disposal, and patches should not be cut unless the product allows it.

Answer

B · Avoid heat sources such as hot water bottles over the patch
4.Clinical nursing

Answer: C · "I'll stop my tablets once my readings are normal."

Why this is the answer

Hypertension usually needs long-term treatment; stopping because readings are normal often makes blood pressure rise again. Patients should discuss any changes with their prescriber.

Answer

C · "I'll stop my tablets once my readings are normal."
5.Arterial blood gas interpretation

Answer: PaCO₂ = 32 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·16 + 8 = 32 mmHg
range: 30–34 mmHg

Answer

PaCO₂ = 32 mmHg
6.Arterial blood gas interpretation

Answer: PaCO₂ = 42 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·30 + 21 = 42 mmHg

Answer

PaCO₂ = 42 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: MFS = 45

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 0 + 20 + 0 + 0 = 45

Answer

MFS = 45
8.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 98% → 0
on air → 0
SBP 100 mmHg → 2
HR 88/min → 0
alert (A) → 0
T 37.9 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 0 = 2
No parameter scores 3.

Risk group

low

Answer

low
9.Enteral & parenteral nutrition calculations

Answer: V = 295 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·57 = 1995 mL/day

Free water from the formula

55·24 = 1320 mL
1320·0.84 = 1109 mL

Water still needed

1995 − 1109 = 886.2 mL/day

Volume per flush

24/8 = 3 flushes
V = 886.2/3 = 295.4 ≈ 295 mL

Answer

V = 295 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 1571 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·2400/100 = 240 g
amino acids: 5·2400/100 = 120 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 120·4 = 480 kcal
lipid: 250·1.1 = 275 kcal

Total energy

E = 816 + 480 + 275 = 1571 kcal/day

Answer

E = 1571 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.5 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 13 × 0.04 = 0.52 s
RR = 27 × 0.04 = 1.08 s

Bazett’s formula

QTc = 0.52/√1.08 = 0.52/1.039 = 0.5 s

Answer

QTc = 0.5 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (500 ms)

12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: R–R regular (1.12 s) and P–P regular (0.84 s), but the two are independent.
3. P waves: upright and regular at 71 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · Treat it as an emergency and escalate at once

Why this is the answer

A non-blanching rash with fever can be a sign of meningococcal septicemia, which can progress within hours. Urgent escalation for antibiotics and supportive care is needed.

Answer

A · Treat it as an emergency and escalate at once
14.Prioritization & delegation

Answer: A · A patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg

Why this is the answer

New confusion, a respiratory rate of 22/min or more and a systolic blood pressure of 100 mmHg or less (the qSOFA criteria) in a patient with an infection point to possible sepsis with a high risk of deterioration. The patient needs urgent escalation, cultures and early antibiotics. Early warning scores such as NEWS2 give the same signal. The other patients are stable.

Answer

A · A patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg
15.Infection control & patient safety

Answer: D · Lymphocytes

Why this is the answer

Lymphocytes increase in many viral infections. Neutrophils rise mainly with bacterial infections, and eosinophils with allergies and parasites.

Answer

D · Lymphocytes
16.Infection control & patient safety

Answer: B · Poor tissue perfusion, a sign of sepsis-related shock

Why this is the answer

When tissues are poorly perfused, cells switch to anaerobic metabolism and lactate rises. In a patient with infection and hypotension, this points to septic shock and needs urgent treatment.

Answer

B · Poor tissue perfusion, a sign of sepsis-related shock
17.Lab values & electrolytes

Answer: B · The left arm

Why this is the answer

After axillary node removal, venipuncture and blood pressure readings are usually avoided on that side to reduce the risk of lymphedema and infection. The opposite arm is used whenever possible, according to policy.

Answer

B · The left arm
18.Lab values & electrolytes

Answer: A · Primary hyperaldosteronism

Why this is the answer

Excess aldosterone causes sodium and water retention (hypertension), potassium loss (hypokalemia) and hydrogen ion loss (metabolic alkalosis). Adrenal insufficiency causes the opposite pattern, with low sodium and high potassium.

Answer

A · Primary hyperaldosteronism

ExamProblems · examproblems.com/courses/nursing-fundamentals